Alert archive / New Jersey / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS New York, NY
NWS New York, NY issued this flash flood warning at Oct 2, 2018, 10:13 PM EDT for Bergen County, New Jersey. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 10:13 PM EDT (02:13 UTC)
- Expired
- Oct 3, 2018, 12:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 105 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 10:22 PM EDT | FLASH FLOOD | Ho-Ho-Kus, NJ | HO-HO-KUS RIVER EXCEEDED FLOOD STAGE OF 3.0 FEET |
| Oct 2, 10:30 PM EDT | FLASH FLOOD | Park Ridge, NJ | FD DISPATCHED TO RESIDENCE DUE TO FLOOD WATERS ENTERING BASEMENT OF HOME ON PARK AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
523
WGUS51 KOKX 030213
FFWOKX
NJC003-030415-
/O.NEW.KOKX.FF.W.0053.181003T0213Z-181003T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1013 PM EDT TUE OCT 2 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Bergen County in northeastern New Jersey...
* Until 1215 AM EDT.
* At 1011 PM EDT, local law enforcement reported flash flooding in
Oakland, in western Bergen County. One to two inches of rain has
already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Hackensack, Bergenfield, Paramus, Ridgewood, Ramsey, Ridgefield,
Tappan, Fort Lee, Englewood, Oradell, Norwood, Teterboro, Teaneck,
Fair Lawn and Garfield.
Additional rainfall amounts of an inch or so are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4089 7413 4092 7413 4092 7414 4095 7415
4097 7414 4098 7417 4098 7423 4102 7427
4113 7421 4100 7389 4092 7392 4082 7398
4082 7408
$$1 follow-up statement
336
WGUS71 KOKX 030329
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1129 PM EDT TUE OCT 2 2018
NJC003-030415-
/O.CON.KOKX.FF.W.0053.000000T0000Z-181003T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
1129 PM EDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
BERGEN COUNTY...
At 1126 PM EDT, Doppler radar indicated the heavy rain associated
with thunderstorms has moved well to the east. However, lingering
flooding is likely, as the rain tapers off after midnight. Ho-ho-kus
river remains above flood stage.
Some locations that will experience flooding include...
Hackensack, Bergenfield, Paramus, Ridgewood, Ramsey, Ridgefield,
Tappan, Fort Lee, Englewood, Oradell, Norwood, Teterboro, Teaneck,
Fair Lawn and Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4089 7413 4092 7413 4092 7414 4095 7415
4097 7414 4098 7417 4098 7423 4102 7427
4113 7421 4100 7389 4092 7392 4082 7398
4082 7408
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:07 PM EDT, 6 minutes earlier.
Area forecast discussion, Oct 2, 10:07 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
1007 PM EDT Tue Oct 2 2018
.SYNOPSIS...
A cold front crosses the region overnight and will be followed
by weak high pressure on Wednesday. A warm front moves north of
the region early Thursday, with a weakening cold front passing
through late Thursday into Thursday evening. High pressure
returns Friday and remains into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch 394 in effect until midnight for portions of
northeastern NJ, and the lower Hudson Valley.
With the line of strong and potentially severe thunderstorms
moving slowly to the south, the threat of tornadoes and severe
thunderstorms has ended across Orange county, and Putnam, and
into Fairfield county CT. The threat will be diminishing the
next hour or so and will potentially drop the tornado watch for
the remainder of the region.
Low pressure and an upper level shortwave moving out of the
Great Lakes region will move into New England, passing north of
the area overnight. This low will drag a cold front across the
region.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front moves east on Wednesday morning with high
pressure building into the region. Expect dry conditions with
mostly sunny skies as heights build. Temperatures on Wednesday
climb into the 70s and lower 80s. The dry conditions continue
into Wednesday night with lows in the 50s and 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday the upper flow, 500-300MB, will be nearly zonal with
the sub tropical high across the Gulf coast states and the
southeast. While to the north a large scale trough remains
across eastern Canada. A weak shortwave will be moving through
the trough Thursday into Thursday night. At the surface and low
levels a warm front moves north early Thursday, followed by a
cold front. This front will be weakening during the afternoon
and evening as the front moves into the upper flow. However, the
region will become warm sectored, and surface instability will
increase later in the day. With the consistency in the timing of
the precipitation from previous forecasts and guidance will
increase probabilities to law end chance by Thursday afternoon.
And then will lower to slight chance later in the day and
Thursday evening as the front weakens and surface instability
also diminishes.
A rather strong ridge, up to 2 standard deviations above normal,
will remain across the eastern states Friday into early next week
with a closed upper high remains along the mid Atlantic region.A
couple of shortwaves, Saturday and Monday, will move out of southern
Canada, however, with the strong ridge in place have decided to get
the area dry although there are hints that a few showers are
possible well inland.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Cold front moves across the local area tonight with high
pressure building in its wake on Wed.
Terminals N and E of NYC being impacted with shra/tstms this
eve. NYC will be impacted by the batch currently moving through
NW NJ 01-04z. Some storms may be strong to severe, with 40-50
kt gusts possible. Localized MVFR to IFR on LI and SE CT,
otherwise VFR. Once the storms move through MVFR to IFR conds
are expected to return for a few hours until low level dry air
can work in on a W-NW flow.
VFR conds will return by or shortly after sunrise Wed. Strong
west to W-NW winds around 12-15kt may initially be possible in
the morning, before shifting to a light N-NE by evening as high
pressure builds north of the area.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Gusts in the upper teens possible Wed
morning.
KLGA TAF Comments: Gusts in the upper teens possible Wed
morning.
KEWR TAF Comments: Gusts in the upper teens possible Wed
morning.
KTEB TAF Comments: Gusts in the upper teens possible Wed
morning.
KHPN TAF Comments: Gusts in the upper teens possible Wed
morning.
KISP TAF Comments: Gusts in the upper teens possible Wed
morning.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SUNDAY...
.Wed night...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri...VFR. NE gusts to 25 kt possible.
.Sat-Sun...VFR.
&&
.MARINE...
Ocean seas have increased to 5 ft and winds were marginally at
25 KT. A SCA remains in effect until 22Z Wed. A cold front
moves across the waters overnight with winds diminishing, but
seas will remain elevated into Wednesday. There is a low chance
that some 5 ft seas remain after 22z, but confidence not high
enough to extend the SCA in time. Sub-SCA conditions are then
expected Wednesday night.
A cold front approaches the waters Thursday and southwest winds,
along with occasional gusts, will increase in the afternoon ahead of
the front. However, both winds and seas are forecast to remain below
SCA levels across the forecast waters.
High pressure will build to the north Friday. Winds will become
easterly and initially be strong and gusty until the pressure
gradient weakens late in the day. Gusts on the ocean waters will be
marginal at SCA levels for a few hours. However, ocean seas are
expected to build to SCA levels during Friday. The northeast to east
flow will weaken Saturday into Saturday night and ocean seas will
gradually subside, falling be advisory levels late Saturday night.
With high pressure over the waters winds and seas will be sub
advisory Sunday and Monday.
&&
.HYDROLOGY...
Showers and thunderstorms this evening could produce locally
heavy rainfall. The main threat will be from minor urban and
poor drainage flooding. Isolated flash flooding cannot be ruled
out across northeast New Jersey, NYC metro, the Lower Hudson
Valley, and southern Connecticut. This is where WPC is
highlighting a marginal risk for exceeding flash flood guidance.
Otherwise, no hydrological impacts are expected Wednesday
through the weekend.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
355.
&&Hazardous weather outlook, Oct 2, 9:56 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service New York NY 956 PM EDT Tue Oct 2 2018 NJZ002-004-103>106-NYZ069>071-031000- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Rockland-Northern Westchester- Southern Westchester- 956 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-107-108-NYZ072>075-176-178-031000- Hudson-Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 956 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast New Jersey and southeastern New York. .DAY ONE...Tonight. Thunderstorms with heavy rain and strong gusty winds are possible through midnight. Urban and poor drainage flooding are possible, with a chance of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067-068-078>081-177-179-031000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 956 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-031000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 956 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Oct 2, 9:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
930 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG MOUNT SINAI 40.94N 73.02W
10/02/2018 SUFFOLK NY PUBLIC
TREE DOWN ON CAR ON FALMOUTH DRIVE
&&
CJBLocal storm report, Oct 2, 9:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
937 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM MARINE TSTM WIND 1 ESE ROUND BEACH 41.08N 73.38W
10/02/2018 M52 MPH ANZ335 CT WXFLOW
NORWALK LIGHTHOUSE REPORTED 52 MPH GUST
&&
CJBLocal storm report, Oct 2, 9:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
945 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM MARINE TSTM WIND REEVES PARK 40.97N 72.71W
10/02/2018 M42 MPH SUFFOLK NY WXFLOW
42 MPH GUST REPORTED AT BAITING HOLLOW
&&
CJBLocal storm report, Oct 2, 9:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
955 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM FLASH FLOOD WANAQUE 41.04N 74.29W
10/02/2018 PASSAIC NJ HAM RADIO
RINGWOOD AVENUE NORTHBOUND CLOSED DUE TO FLOODING AT
WHISTLER PLACE
&&
CJBLocal storm report, Oct 2, 10:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1009 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD OAKLAND 41.03N 74.24W
10/02/2018 BERGEN NJ LAW ENFORCEMENT
CAR FLOATING IN FLOODED ROADWAY ON CALUMET AVENUE
&&
CJBLocal storm report, Oct 2, 10:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1010 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD OAKLAND 41.03N 74.24W
10/02/2018 BERGEN NJ HAM RADIO
STREET FLOODING ON SEMINOLE AVENUE AND PINE CREST DRIVE
&&
CJBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 8:25 PM EDT | Special Weather Statement | OKX | Bergen, Passaic | 65 min |
| Oct 2, 8:46 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Passaic | 119 min |
| Oct 2, 9:24 PM EDT | Special Weather Statement | OKX | Bergen, Essex, Passaic | 51 min |
| Oct 2, 10:37 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Union | 113 min |
Nearby
Flash Flood Warnings in New Jersey, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.